News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Why am I feeling chest pain after palpitations stopped?


 MF2x - Tue Nov 03, 2009 2:00 pm

I am male, 24 and 151lbs. I have been having heart problems since last Thursday. It all started on Thursday morning, when I was sitting by the computer. My heart suddenly started beating very rapidly, as fast as 150-200 beats per minute. It lasted 30-60 seconds. I then felt palpitations 2 more times before noon while I was sitting around and then again just after I started walking a moderate pace. These episodes were shorter in duration and didn’t seem to be as strong. I didn’t feel it again until the following day at noon and then again a few hours after that. That was the last time I felt any palpations.

I decided to go a doctor on Saturday morning. I don’t take any medication, drink alcohol, smoke or even drink caffeine, so he ruled of those common causes. However, stress may have been a contributing factor. I do recall feeling worried and anxious prior to my first episode, but that’s not typically what I would call stressed out. Anyway, he took a blood test to mainly check for thyroid problems and an EKG. Both tests came back normal. My blood pressure was also normal. He suspected I had PSVT, but to be sure, he directed me to wear a holter monitor for 48 hours.

As I mentioned, during that period, I didn’t experience any more palpitations. Instead however, I began feeling chest pain in the heart. I would occasionally feel this mild to moderate discomfort aching feeling when I would be relaxing. I didn’t feel this sensation while I had palpitations, or even on the same day. Also, I don’t know if it related but I also rode my bike, and afterwards I felt dizzy for about 5 minutes.

On Monday, I went back to the doctor to have the monitor removed. I should get the results by the end of this week. I felt pretty good for the rest of the day, despite the occasional mild discomfort I talked about earlier. However, when I went for a short walk on Tuesday morning, the pain seemed to be a little more intense. It sort of felt like if I had walked or ran a long distance, especially in the cold, and I would begin to feel discomfort in my heart or lungs. I would consider myself in pretty good shape.

To wrap this up, I told my doctor about my chest pain and dizziness when I went in on Monday, but he didn’t seem to be too concerned. It just seems strange how the palpitations seemed to suddenly stop and instead I have been feeling a mild to moderate chest pain. Is this something to be immediately concerned about or should I wait to hear back about the results and then talk to him about it again.
 John Kenyon, CNA - Wed Nov 11, 2009 12:24 am

User avatar Hi there -- The palpitations you experienced were almost certainly supraventricular tachycardia (SVT), and though they hadn't recurred at the time of your post, this can be very random, so could happen again. A Holter monitor is therefore not the ideal way to catch these. An event monitor (which can be kept for 30 days and the patient records any episode by pushing a button, then afterward transmitting the recorded event over the telephone to be interpreted). The pains are a whole other issue, possibly related, but of more concern, and need to be investigated simply because of the description of them and the close relation to the apparent SVT. What's most likely is mitral valve prolapse (MVP) which can cause both symptoms and is almost always a benign condition. Your relative youth argues against coronary artery disease, as does your low weight. On the other hand, people of slight build are much more often found to have MVP, so this could be ruled out or in very easily by means of an echocardiogram.

Assuming no further SVT episodes (which can be treated with medication or radio frequency ablation if too frequent), if the chest pains can be determined to be of no importance (MVP for instance) then there would be no further need for concern. However, your description of the pain does warrant a workup just to be sure nothing unusual is going on.

I hope this is helpful. Good luck to you and follow up with us here as needed.
 MF2x - Wed Nov 11, 2009 5:50 am

You were right, the palpitations did reoccur, though only twice since the 10/30 and 10/31 episodes, once on 11/04 and the other on 11/08. On both of these occasions, it only lasted about a second and felt more like an extra forced beat or 2, nothing that I would normally think much about - unlike earlier when it would beat rapidly for several seconds and up to almost a minute the first time it happened.

I am however feeling the same very brief pulsating sensation in other muscles of my body, including my buttocks, thighs, the sides of my ribs and upper arms. This happens more often, nearly every day since 10/30 and sometimes several times a day, most often when I am lying down.

Mitral Valve Prolapse could be a possible diagnosis. I’ll talk to my doctor about it. I did some research, and I match up with 3 or 4 of the 6 symptoms they listed. Understandably, symptoms will vary from person to person and many people don’t have symptoms have at all. My symptoms include palpitations, chest pain, fatigue and possibly a little shortness of breath.

On a related note, although the doctor prescribed me a low dosage atenolol, I have not yet taken it, as I await a diagnosis. Would this help the chest pain or for that matter, muscle pulsating?

Also, although as you said palpitations can be very random, I appear to be noticing a trend in relation to my diet. If I eat relatively healthy with fruit, vegetables and whole grains, I feel pretty good, maybe not great because I still feel fatigue. However, if I eat a meal high in sodium and saturated fat, (not including caffeine or chocolate, which as I understand can cause palpitations) the following day, I feel chest pain more often and may even have palpitations or something like a murmur. It may be a coincidence but it’s something I have noticed.

I’ll let you know the results of my holter test reading, and what he may think of Mitral Valve Prolapse. Thank you for your help!
 John Kenyon, CNA - Fri Nov 20, 2009 11:54 pm

User avatar Good to hear from you again. It seems you're not only doing better but also reasoning out some things remarkably well. For instance, the diet-palpitation connection is far from faulty. The healthier diet you mention contains many items that contain potassium, and low potassium (K) can certainly provoke not only palpitations but also muscle spasms. All muscle control is dependent upon K for it to work right, including one's heart. Some people have more trouble retaining a desireable level of K than others, which is especially problematic because too much is as bad as too little. Balance is key here.

Potassium loss (or simply needing a little more) and possibly MVP, together, could account for most of these symptoms. Either one could separately too. It might be useful to know what your level is. Some people who have difficulty metabolizing it properly require a supplement, but usually this can be corrected (safely) through a diet rich in potassium (fruits -- especially bananas, vegetables, raisins, nuts, etc.).

Beta blockers, in general, will reduce the frequency and perception of palpitations, and may also reduce, to some extent, muscle twitching. Common side effects (depending on which one is used) can be cold extremities, initial lethargy, a slower heart rate, lightheadedness (which usually corrects after a few weeks if it occurs) and lowered blood pressure. Atenolol seems to cause more of these in more people than, say, metaprolol, but there are enough different ones to choose from, and atenolol and metaprolol seem to be the two favorites of most doctors. It certainly can't hurt, and might just help. If the side effects are especially annoying you could wean yourself off over a week or two.

Do stay in touch.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here